Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 27, NWS Austin/San Antonio, TX

May 15, 20104 counties in Texas

NWS Austin/San Antonio, TX issued this flash flood warning at May 15, 2010, 3:30 AM CDT for 4 counties in Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2010, 3:30 AM CDT (08:30 UTC)
Expired
May 15, 2010, 6:30 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

Counties Atascosa County, TX, Fayette County, TX, Gonzales County, TX, Wilson County, TX

The radar

The Austin/San Antonio radar (KEWX), 46 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 6:00 AM CDTFLASH FLOODLa Grange, TXNUMEROUS ROADS CLOSED DUE TO HIGH WATER EAST OF 237 AND 71 TO THE COUNTY LINE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 150 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 8.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2010-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2010-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2388 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

905 
WGUS54 KEWX 150830
FFWEWX
TXC013-149-177-493-151130-
/O.NEW.KEWX.FF.W.0027.100515T0830Z-100515T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
330 AM CDT SAT MAY 15 2010

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL ATASCOSA COUNTY...
  FAYETTE COUNTY...
  GONZALES COUNTY...
  WILSON COUNTY...

* UNTIL 630 AM CDT.

* AT 319 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETERMINED THAT RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE     
  FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GONZALES...
  WAELDER...PALMETO...MULDOON...LA GRANGE...FLATONIA AND CISTERN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

&&

LAT...LON 2867 9878 2915 9875 2908 9840 2934 9818
      2932 9787 2960 9762 2977 9731 3013 9680
      2995 9663 2962 9721 2938 9732 2930 9755
      2923 9780 2872 9843

$$
1 follow-up statement
152 
WGUS74 KEWX 150935
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
435 AM CDT SAT MAY 15 2010

TXC013-149-177-493-151130-
/O.CON.KEWX.FF.W.0027.000000T0000Z-100515T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FAYETTE TX-GONZALES TX-WILSON TX-ATASCOSA TX-
435 AM CDT SAT MAY 15 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM CDT FOR
ATASCOSA...WILSON...GONZALES AND FAYETTE COUNTIES...

AT 430 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT SHOWERS AND THUNDERSTORM PRODUCING LOCALLY HEAVY RAINFALL OF 
ONE TO TWO INCHES PER HOUR. THE HEAVIEST RAINFALL WAS LOCATED OVER 
ATASCOSA...WILSON...GONZALES AND FAYETTE COUNTIES. THESE RAINFALL 
RATES WILL LIKELY CONTINUE FOR A FEW MORE HOURS AND THIS COULD 
PRODUCE FLASH FLOODING OVER THE WARNED AREA. 

LOCATIONS IN THE WARNING AREA INCLUDE WAELDER...PALMETO...GONZALES...
MULDOON...LA GRANGE...FLATONIA AND CISTERN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

&&

LAT...LON 2867 9878 2915 9875 2908 9840 2934 9818
      2932 9787 2960 9762 2977 9731 3013 9680
      2995 9663 2962 9721 2938 9732 2930 9755
      2923 9780 2872 9843

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 15, 3:20 AM CDT, 10 minutes earlier.

Area forecast discussion, May 15, 3:20 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
320 AM CDT SAT MAY 15 2010

.DISCUSSION...
AREA OF RAIN, SHOWERS, AND THUNDERSTORMS CONTINUES TO MOVE SLOWLY
SOUTHEAST ACROSS SOUTH CENTRAL TEXAS. WILL MAINTAIN FLASH FLOOD
WATCH UNTIL 12Z/7AM CDT DUE HEAVY RAINS FALLING OVER AREAS WITH
EXCESSIVE RAINFALL ON FRIDAY. EXPECT AIRMASS WILL STABILIZE LATER
THIS MORNING. HOWEVER, THIS WILL BE BRIEF AS NEXT UPPER LEVEL
SHORT-WAVE CURRENTLY MOVING EAST ALONG THE ARIZONA/SONORA BORDER
WILL BRING CHANCE POPS TONIGHT INTO SUNDAY. ANOTHER FLASH FLOOD
WATCH MAY HAVE TO BE ISSUED AS SURFACE BOUNDARY MAY ENHANCE
RAINFALL AMOUNTS. A SERIES OF UPPER LEVEL SHORT-WAVES WILL FOLLOW
MONDAY THROUGH FRIDAY. DUE TO UNCERTAINTY ON TIMING AND MOISTURE
WILL GO WITH SLIGHT CHANCE POPS MONDAY THROUGH FRIDAY. THERE IS A
RISK OF STRONG TO SEVERE STORMS MAINLY OUT WEST TODAY, MAINLY
ACROSS THE FAR NORTH ON SUNDAY, AND AGAIN OUT WEST ON MONDAY DUE
TO ADEQUATE SHEAR, CAPE, AND INSTABILITY. WIDESPREAD AVERAGE RAIN
TOTALS NEAR 1 INCH FOR THE WEEKEND WITH LOCALLY HEAVY AMOUNTS OF 3
TO 5 INCHES POSSIBLE. GENERALLY WENT WITH THE MAV/MEX
TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              85  70  88  69  89 /  40  40  30  30  20
AUSTIN BERGSTROM INTL AIRPORT  86  69  87  67  88 /  40  40  30  30  20
NEW BRAUNFELS MUNI AIRPORT     86  69  87  69  91 /  40  30  30  30  20
BURNET MUNI AIRPORT            83  68  85  67  86 /  40  50  30  30  20
DEL RIO INTL AIRPORT           90  70  92  72  90 /  40  30  20  30  20
GEORGETOWN MUNI AIRPORT        84  70  85  68  86 /  40  40  30  30  20
HONDO MUNI AIRPORT             86  69  88  69  90 /  40  30  20  30  20
SAN MARCOS MUNI AIRPORT        86  70  87  69  89 /  40  30  30  30  20
LA GRANGE - FAYETTE REGIONAL   85  70  85  69  88 /  40  30  40  30  30
SAN ANTONIO INTL AIRPORT       86  70  88  70  89 /  40  30  30  30  20
STINSON MUNI AIRPORT           87  70  89  70  90 /  40  30  30  30  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BEXAR...BLANCO...COMAL...FRIO...
GILLESPIE...GUADALUPE...HAYS...KENDALL...KERR...MEDINA...REAL...
UVALDE...WILSON...ZAVALA.

&&

04/10
Hazardous weather outlook, May 15, 2:01 AM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
201 AM CDT SAT MAY 15 2010

TXZ171>173-183>194-202>209-217>225-228-160715-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
201 AM CDT SAT MAY 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...REST OF TONIGHT... A DEEP INFLOW OF GULF MOISTURE AND
SEVERAL DISTURBANCES MOVING EASTWARD ACROSS THE AREA...WILL
PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS INTO
SUNDAY. THE THREAT FOR SEVERE STORMS CAPABLE OF PRODUCING MODERATE HAIL
AND DAMAGING WINDS WILL BE ACROSS THE HILL COUNTRY AND EDWARDS
PLATEAU SATURDAY...THEN ACROSS THE EASTERN HILL COUNTRY AND
NORTHEAST COUNTIES ALONG AND EAST OF I-35 SUNDAY. BOTH SATURDAY
AND SUNDAY THERE WILL BE LOCALLY HEAVY RAINFALL THAT WILL CAUSE
LOCALIZED FLOODING OF CREEKS...STREAMS...POOR DRAINAGE AREAS AND
LOW WATER CROSSINGS. RAINFALL TOTALS BY SUNDAY EVENING COULD REACH
3 TO 5 INCHES OR MORE IN SOME LOCATIONS. DRIER WEATHER IS EXPECTED
AFTER MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATE SATURDAY AFTERNOON/EVENING.
DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS
WEATGHER EXPECTED FOR THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, May 14, 11:28 PM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1128 PM CDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HAIL             ROCKSPRINGS             30.02N 100.21W
05/14/2010  E0.25 INCH       EDWARDS            TX   PUBLIC

            SMALL HAIL AND WIND GUSTS TO 30 MPH

&&

EVENT NUMBER EWX1000256

SBS
Special weather statement, May 14, 11:29 PM CDT, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1129 PM CDT FRI MAY 14 2010

TXZ217-228-150530-
DIMMIT-MAVERICK-
1129 PM CDT FRI MAY 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DIMMIT AND MAVERICK
COUNTIES UNTIL 1230 AM CDT...

AT 1127 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF EL INDIO...MOVING NORTHEAST
AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FARIAS LAKE...

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Local storm report, May 14, 11:45 PM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1145 PM CDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      1 N LACOSTE             29.32N  98.81W
05/14/2010                   BEXAR              TX   LAW ENFORCEMENT

            FM 471 AT MEDINA RIVER CLOSED DUE TO HIGH WATER

&&

EVENT NUMBER EWX1000257

SBS
Local storm report, May 15, 2:52 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
252 AM CDT SAT MAY 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 AM     FLASH FLOOD      3 WSW NEW BRAUNFELS     29.68N  98.16W
05/15/2010                   COMAL              TX   COCORAHS

            1.3 INCHES OF RAIN WITHIN THE PAST 37 MINUTES. MINOR
            FLOODING REPORTED. RAINFALL RATE ESTIMATED AT 3 INCHES
            PER HOUR.

&&

EVENT NUMBER EWX1000258

SBS
Local storm report, May 15, 3:03 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
303 AM CDT SAT MAY 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     FLASH FLOOD      SAN ANTONIO             29.42N  98.49W
05/15/2010                   BEXAR              TX   DEPT OF HIGHWAYS

            WATER UP TO ONE FOOT DEEP OVER ROADWAYS AT VANCE
            JACKSON TO DE ZAVALA AND MCCULLOUGH AT OBLATE

&&

EVENT NUMBER EWX1000259

SBS
Local storm report, May 15, 3:13 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
313 AM CDT SAT MAY 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     FLASH FLOOD      LOCKHART                29.87N  97.68W
05/15/2010                   CALDWELL           TX   LAW ENFORCEMENT

            ONE FOOT OF WATER OVER MEDINA STREET INSIDE THE CITY
            LIMITS.

&&

EVENT NUMBER EWX1000260

SBS

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 9:36 PM CDTRiver Flood WarningEWXFrio3 days
May 14, 11:22 PM CDTRiver Flood WarningEWXBexar3 hr
May 15, 12:15 AM CDTSevere Thunderstorm WarningEWXEdwards45 min
May 15, 1:09 AM CDTFlash Flood WatchEWXAtascosa, Bandera, Bexar, Blanco, Comal, Frio and 10 more5 hr
May 15, 1:43 AM CDTAreal Flood AdvisoryEWXBandera, Bastrop, Bexar, Blanco, Caldwell, Comal and 10 more107 min
May 15, 1:54 AM CDTSevere Thunderstorm WarningEWXKinney, Uvalde51 min
May 15, 2:22 AM CDTFlash Flood WarningEWXBastrop, Bexar, Caldwell, Comal, Guadalupe, Hays and 1 more3 hr
May 15, 3:20 AM CDTFlash Flood WarningEWXBandera, Frio, Medina3 hr
May 15, 4:55 AM CDTAreal Flood AdvisoryEWXDeWitt, Karnes, Lavaca2 hr
May 15, 9:48 AM CDTRiver Flood WarningEWXBexar24 hr
May 15, 6:06 PM CDTSevere Thunderstorm WarningEWXLlano39 min
May 15, 6:20 PM CDTTornado WarningEWXLlano25 min
May 15, 6:43 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano20 min

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.